MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a craniotomy was performed with the brainlab device involved, that needed to be extended for the surgery to be effective as intended, despite according to the surgeon: the deviation was detected before any dis- or resections of brain tissue, the dura was opened on the planned location.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to dissections or resections with navigation due to this issue.The same surgery was completed successfully as intended.There were no negative clinical effects to this patient, neither due to the surgery steps nor due to prolong of anesthesia (of ca.20 mins).No further remedial actions were necessary, done or planned for this patient.There was also no prolonged hospitalization due to this issue.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy is a combination of the following factors: an insufficient point acquisition by the user during the patient registration, not following the brainlab recommendations as required.This caused the brainlab cranial navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy that was as accurate as desired at the region of interest for this specific case.The navigation reference array may have additionally moved during draping and the exchange from unsterile to sterile array, due to a not sufficient rigid fixation.Apparently the discrepancy was not recognized before the craniotomy during the necessary continued verification of accuracy throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open cranial surgery for resection of a tumor, located superficial under the dura right parietal with a size of ca.1.2 ccm, was intended to be performed with the aid of the brainlab cranial navigation system version 3.1.A pre-operative mri was acquired before the surgery on the same day to use with navigation.During the procedure the surgeon: positioned the patient in supine orientation right side up in a non-brainlab head holder.Performed the initial patient registration on the pre-op mri with registration points taken on the skin of the patient to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration on the patient's skin with anatomical landmarks, and judged the accuracy achieved to be acceptable for use for this case.Draped the patient, and navigation reference array was exchanged to a sterile array.Performed the craniotomy - small bone flap of ca.1-2 cm diameter - with aid of navigation.Recognized that the bone flap was not centered over the tumor as desired, but deviated by ca.2 cm.Decided to continue this surgery without further use of the aid of navigation.Extended the existing craniotomy by ca.1 cm to be able to access the entire tumor.Resected the tumor as intended and closed the right posterior approach.Placed a right frontal reservoir as planned without any issues.Completed the same surgery successfully as intended.According to the surgeon: the deviation was detected before any dis- or resections of brain tissue, the dura was opened on the planned location.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to dissections or resections with navigation due to this issue.The same surgery was completed successfully as intended (without further use of navigation).The tumor was resected as intended and the shunt placed as intended.There were no negative clinical effects to this patient, neither due to the surgery steps nor due to prolong of anesthesia (of ca.20 mins).No further remedial actions were necessary, done or planned for this patient.There was also no prolonged hospitalization due to this issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key7497826
Report Number8043933-2018-00013
Device Sequence Number159692
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22216-01A
Device Catalogue Number71201A
Device Lot NumberSW V. 3.1
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/16/2018
Initial Report FDA Received Date05/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;